Hail, Cherokee
- When
- September 18, 11:05 PM CST
- Where
- Cherokee County, Aurelia
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.717, -95.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 3:15 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN SEP 18 2005 ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER THAT. BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH THIS FEATURE. ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF PRECIP SAT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 305 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 NW CANOVA 43.91N 97.55W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
1025 PM HAIL CANOVA 43.88N 97.50W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 6 N ELK POINT 42.77N 96.68W
09/18/2005 1.00 INCH UNION SD TRAINED SPOTTER
HAIL LASTED FOR SEVERAL MINUTES
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 9 WNW HINTON 42.67N 96.46W
09/18/2005 1.25 INCH PLYMOUTH IA TRAINED SPOTTER
LASTED FOR 10 MINUTES.
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL MERRILL 42.72N 96.25W
09/18/2005 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
1050 PM HAIL HINTON 42.62N 96.29W
09/18/2005 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
1052 PM HAIL 8 W MADISON 44.01N 97.27W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
1052 PM HAIL 8 SW MADISON 43.93N 97.22W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
&&
CJANSENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1109 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>070-190440- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON- 1109 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES IN EAST CENTRAL SOUTH DAKOTA BEADLE BROOKINGS JERAULD KINGSBURY LAKE MINER MOODY SANBORN IN SOUTH CENTRAL SOUTH DAKOTA BRULE CHARLES MIX GREGORY IN SOUTHEAST SOUTH DAKOTA AURORA BON HOMME CLAY DAVISON DOUGLAS HANSON HUTCHINSON LINCOLN MCCOOK MINNEHAHA TURNER YANKTON THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS... BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU... GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL... OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS... TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS... WOONSOCKET AND YANKTON. IAZ020-031-NEZ013-014-SDZ071-190440- DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA- 1109 PM CDT SUN SEP 18 2005 THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO EXPIRE FOR THE FOLLOWING AREAS IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES IN NORTHWEST IOWA PLYMOUTH WOODBURY IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA DIXON IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY IN SOUTHEAST SOUTH DAKOTA UNION THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS... NORTH SIOUX CITY...PONCA...SIOUX CITY... SOUTH SIOUX CITY AND WAKEFIELD. IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440- BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA- JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA- PIPESTONE MN-ROCK MN-SIOUX IA- 1109 PM CDT SUN SEP 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 9 COUNTIES IN NORTHWEST IOWA BUENA VISTA CHEROKEE CLAY DICKINSON IDA LYON OBRIEN OSCEOLA SIOUX IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES IN SOUTHWEST MINNESOTA COTTONWOOD JACKSON MURRAY NOBLES PIPESTONE ROCK THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON... LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS... SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER... SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON. JH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 5 W KINGSLEY 42.59N 96.07W
09/18/2005 1.25 INCH PLYMOUTH IA FIRE DEPT/RESCUE
&&
CJANSENThe Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479357.